Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 276, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1996, 7:25 PM CDT for Pratt County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1996, 7:25 PM CDT (00:25 UTC)
- Expired
- Jun 29, 1996, 7:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:26 PM CDT | Hail 0.75 | Coats, KS | |
| Jun 29, 7:30 PM CDT | Thunderstorm Wind 70 | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 300026 SVRDDC KSC151-300055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 725 PM CDT SAT JUN 29 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...PRATT COUNTY AT 720 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES NORTH OF COATS MOVING NORTHEAST AT 5 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. THE PRIMARY THREAT WITH THIS THUNDERSTORM WILL BE GUSTY WINDS IN EXCESS OF 60 MPH. SOME DIME SIZED HAIL MAY ALSO OCCUR. THE COMMUNITIES OF PRATT...CULLISON...COATS...CROFT...AND SAWYER ALONG WITH PRATT COUNTY LAKE MAY EXPERIENCE WINDS OVER 60 MPH THROUGH 755 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF YOU ARE ON AREA LAKES...SEEK SAFE HARBOR. SEARCY/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:52 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 29, 3:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT SAT JUN 29 1996 ...FCST CHALLENGE IS THUNDERSTORM CHANCE AND CHOOSING MDL... WEAK COLD FRONT AT 20Z FROM JUST W OF CNK TO W OF P28...MOVED FURTHER E AND FASTER THAN PREV THOUGHT. SLY FLOW IN OK IS CONVERGING ALONG FNT AND KICKING OFF SCT TRW NOW...SO WILL GO CHC CATGRY SE ZNS S OF FNT. ONLY SLGHT CHC POPS ESLWHR TNGT AS WEAK PVA CNTR CIRCULATES NWD ARND UPR HI PRES. ANOTHER 2ND VORT MAX SHOWS UP WELL ON LOOPING WATER VAPOR. THIS DISTURBANCE SHOULD CREEP UP LEE SIDE OF ROCKIES TNGT AND CROSS INTO CWA SUN NT INTO MON...SO WILL GO CHC TRW THEN MOST AREAS. EVEN THOUGH AVN AND NGM SIMILAR FIRST 24 HRS...FEEL ETA IS HANDLING CURRENT FEATURES BETTER...ESP VORT CNTR PROGRESSING W ACRS TEXAS. ATTM THINK NGM OVERDOES PCPN IN E COLORADO...BUT AS HURRICANE BORIS MOVES N INTO THE MONSOONAL FLOW...PCPN AMTS EVEN HIGHER THAN NGM COULD OCCUR. SO FOR NOW...PLAYED POPS IN CHC CAT SUN NT AND MON...AND WILL BRIEF NEXT SHIFT TO KEEP AN EYE ON RH AMTS. DDC 069/091 067/090 066 223 GCK 067/090 067/090 065 223 EHA 066/093 066/089 067 334 LBL 068/092 068/091 067 223 HYS 067/090 065/088 064 233 P28 074/095 070/093 069 432 BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:12 PM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jun 30, 3:02 PM CDT | Flash Flood Warning | DDC | Seward | 3 hr |
| Jun 30, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.